“I took Allegra for years, and then switched to Zyrtec (cetirizine) about seven years ago. Over the years, when I tried to stop Zyrtec, I experienced intense itching EVERYWHERE — feet, palms of hands, inside ears, throat, private areas, scalp, legs, arms, under arms — no place was immune.

I finally found this website about six months ago when there was a news article in the paper about withdrawal, and I googled “Zyrtec withdrawal”.

I have been weaning myself for six months and am almost completely Zyrtec free. I couldn’t do the cold turkey because it was publicly embarrassing. Itching would begin at hour 23 without the antihistamine in my system. I began trying to hold off as long as I could on taking the next pill. Finally got to 36 hours, then 48, 72 hours and am now up to 4.5 days between pills.

I do notice my asthma (which had disappeared for years) is recurring more often, but if it gets really bad, I take 5mg of Claritin with my inhaler and all symptoms disappear. I think I’ll be Zyrtec free within the next 30 days, and believe me, I will never take an antihistamine on a regular basis ever again!

A. You are among hundreds of other visitors to our website who have reported terrible itching or hives upon sudden discontinuation of cetirizine (Zyrtec) or other oral antihistamines. There is nothing in the medical literature nor in the FDA-sanctioned official labeling about this.

Although we have brought cetirizine withdrawal symptoms to the attention of the Food and Drug Administration, we have not received any recognition of the phenomenon nor any interest in following up with any of the people who have reported this reaction. It is almost as if the FDA would prefer this issue disappeared. The FDA executives who were notified seem to be treading water on this problem, hoping that it will sink without a trace.

We are including a few more stories below and welcome others to share their own experience in the comment section below. Many people have also shared their success stories about getting off Zyrtec. It may differ for each individual, but many of the stories are compelling. Here are some links:

Itching from Cetirizine Withdrawal

Cetirizine (Zyrtec) Withdrawal & Unbearable Itching

Zyrtec Withdrawal Is a Nightmare

Stopping Zyrtec Triggers Itch

Anyone who would like to learn more about other ways of dealing with allergy symptoms may find our comprehensive chapter on allergy treatment in Best Choices from The People’s Pharmacy of great value.


“Hello. I’m from Portugal and for the last 10 years I have been addicted to Cetirizine (Zyrtec’s generic name) due to the itchy withdrawal effects.
 The itching I’ve been subjected to is unbearable, UNBEARABLE!

“Several times I tried to stop taking Cetirizine but I just couldn’t handle the horrible skin itching that seemed to get into my bones and burn my skin so eventually I had to take the pill again. For those who could overcome the addiction – you are my heroes!!

“I will write to the makers of Zyrtec and FDA to show my revolt as for the lack of listing the itching as a secondary effect and also to ask them for a solution to our problem. I beg all of you to do the same.” J.P.

“I was taking Zyrtec for about a year for allergies. I stopped taking it because…well, because it wasn’t working. Two days after my last Zyrtec dose, I started itching everywhere (really, everywhere! Even my earlobes itched). By the third day, I decided I couldn’t stand it anymore and had an idea. I was pretty certain my extreme itchiness was caused by withdrawal from the Zyrtec, which we all know is an antihistamine. So my idea was to take a different antihistamine — one that acted similar to Zyrtec but one made with a drug my body was unfamiliar with – i.e. Allegra.

“I bought a one month supply of Allegra and after taking the first dose, my itchiness was gone in two hours. I continued taking the Allegra for two weeks and then stopped without experiencing any further withdrawal symptoms.

“Perhaps the makers of Allegra should market Allegra as an antihistamine that alleviates the symptoms caused by allergies as well as an antihistamine that alleviates the symptoms of withdrawal caused by Zyrtec.”

 in San Marcos, TX

“I am currently on day 9 of Zyrtec withdrawal. The itching and hives have been absolutely unbearable. Every bit of my body has been affected throughout the days after quitting Zyrtec. Palms of hands, soles of feet, privates, scalp… you name it. I had no idea back in January of this year that Zyrtec withdrawal was causing the itching, so I took more Zyrtec. Then thankfully after reading websites like this I realized I was not alone. (Thanks to all who have posted here). There really was not much by way of over the counter creams to help the itch. Sarna cream kind of helps.

“For me extremely hot water on the site of the itch and hives helped some. By day 7 my symptoms were pretty extreme and I was in tears. I have really not been able to lead any kind of normal life for the past week. Additionally the agitation of the hives and itch and insomnia made me extremely irritable, moody, depressed. I have been through the recovery of two c-sections and wisdom teeth removal and the pain of this withdrawal has been the worst thing ever.

“Yesterday a friend convinced me to go to acupuncture. Thank goodness. Just having ear points done helped calm my system. The accupuncturist also gave me some Chinese herbs to combat the itching, hives and insomnia. I have seen some relief. I am going to continue going to acupuncture to get my body back in balance.

“Other side effects I encountered – weight gain, sensitive skin while on Zyrtec, and of course drowsiness. I am just starting to mildly feel better at day 9 of withdrawal. I am hoping that as many people have said that Day 15 is the day things start to really calm down. The days have gone by so very slowly.” F.M.

Don’t forget, if you want nondrug approaches along with other ways to deal with allergies, check out Best Choices from The People’s Pharmacy. And share your own story below.


Join Over 90,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Balaji
    Chennai, India


    I have been on levocetrizine (5mg) for the past 3 months, and in trying to wean myself away from this drug, have suffered the horrible itching and urticarial that results. However, I have been able to manage the suffering and symptoms of itching through Ayurveda – specifically the use of “Gandhaka Rasayana” pills once daily. This medicine uses Sulphur + herbs as key ingredients.
    Folks that have access to Ayurveda locally could try out this treatment, it worked for me. Some diet restrictions may be necessary though.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.